Managing treatment-related adverse events associated with egfr tyrosine kinase inhibitors in advanced non-small-cell lung cancer

V. Hirsh

Abstract


Non-small-cell lung cancer (NSCLC) has the highest prevalence of all types of lung cancer, which is the second most common cancer and the leading cause of cancer-related mortality in Canada. The need for more effective and less toxic treatment options for NSCLC has led to the development of agents targeting the epidermal growth factor receptor (EGFR)–mediated signalling pathway, such as EGFR tyrosine kinase inhibitors (EGFR-TKIS). Although EGFR-TKIS are less toxic than traditional anti-neoplastic agents, they are commonly associated with acneiform-like rash and diarrhea. This review summarizes the clinical presentation and causes of EGFR-TKI–induced rash and diarrhea, and presents strategies for effective assessment, monitoring, and treatment of these adverse effects. Strategies to improve the management of EGFR-TKI–related adverse events should improve clinical outcomes, compliance, and quality of life in patients with advanced NSCLC.

 


Full Text:

PDF HTML


DOI: http://dx.doi.org/10.3747/co.v18i3.877





Copyright © 2016 Multimed Inc.
ISSN: 1198-0052 (Print) ISSN: 1718-7729 (Online)